1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Early Morning Highs

Discussion in 'Type 1 Diabetes' started by sanchia07, Sep 3, 2013.

  1. sanchia07

    sanchia07 Type 1 · Active Member

    Messages:
    29
    Likes Received:
    18
    Trophy Points:
    23
    I am struggling with early morning highs - I go to bed at about 11pm with readings of 8-8.3, tested around 2am crept up to 13-15 and normally wake at anything from 20-to HI. This is a regular occurrence, I have increased my Lantus at night and this is still happening. Advised to go to bed on about 8 to rule out night time hypos and this is not the case as rising through the night. Any ideas why this is happening as hospital don't seem to have an explanation - other than keep increasing the Lantus - cheers
     
  2. hunxstar

    hunxstar · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    Hello,

    I have been having similar problem: bedtime can be between 6-9ish, and then I wake up and it can be up to 11-18!! The other day I got up, walked the dog (briskly) for half an hour THEN took my BG: 12.4....I mentioned this to my DN, and showed her this trend, so she has just upped my evening Glic to 1 in the evening...since started this in the last few days, waking BG has been 8-11, so little improvement....
    I don't know if you have looked up/ruled out/considered finding out more about Dawn Phenomenon and the Somogyi Effect?
    I found this one quite useful:http://forecast.diabetes.org/magazine/features/rocky-morning-highs
    I get terrible night sweats sometimes, and am trying to rule out night-time hypos; the last time did this, my numbers jumped from 9.1 at 5am (woken by nightsweat) to 12.6 some 4 hours later....it's a puzzler alright!!
    let us know if you find anything out!

    My general question to all is: if you have been hyperglycemic (say, above 15+?! Undiagnosed) for a long period of time, would suddenly or rapidly dropping to say, 8 or 9 be considered hypo? Or is a hypo defined as only 4 or less? I hope that doesn't sound too garbled...
     
  3. elaine77

    elaine77 · Well-Known Member

    Messages:
    561
    Likes Received:
    252
    Trophy Points:
    83
    I think it would be classed as a false hypo which is where you do experience symptoms of hypo but ur not actually hypo and so, the general consensus is that, under no circumstances should you treat a false hypo with sugar or carbs... Obviously check this with ur GP incase they say different but judging by what most people on here's GP has said (including mine) is that you feel hypo but u arent and the symptoms should lessen as ur body gets used to you being a safer range for ur BS.

    The risks that come with being really hypo (usually below 4 mmol on average i think) do not exist in a false hypo as ur BS is not technically low enough to cause them.

    It will be interesting to see what ur GPs opinion is on the matter :)


    Diagnosed with GD in 2010, Completely disappeared postpartum. Re-diagnosed December 2012 with type 1.5 diabetes, age 26, BMI 22 currently controlled by only Metformin, 500mg twice a day.
     
  4. hunxstar

    hunxstar · Member

    Messages:
    10
    Likes Received:
    0
    Trophy Points:
    21
    Cheers for that, I shall find out more about it...
     
  5. iHs

    iHs · Well-Known Member

    Messages:
    4,602
    Likes Received:
    2,320
    Trophy Points:
    158
    My thought on 'false' hypos is that if someone is experiencing either dizziness, weakness, tiredness, shakey or pale colour then although bg levels are not at typical low hypo levels, none the less the feeling does need to be treated with probably just a small amount of glucose to raise bg up just enough to stop the false hypo. People in no way should attempt to operate machinery, do intricate work, drive a vehicle etc and just ignore the false hypo feeling as who knows what would happen. In time though, the brain does get used to lower bg levels and the false hypo feeling will no longer be and the true hypo feeling will happen when bg levels fall between 2.00mmol to 4mmol (ideally the hypo feeling should become apparent when bg levels are between 3.5mmol to 4mmol).
     
  6. elaine77

    elaine77 · Well-Known Member

    Messages:
    561
    Likes Received:
    252
    Trophy Points:
    83
    Logically I would find that counterproductive because if you eat something to push ur levels back up as soon as they start to get lower, surely you're body wont get used to being at a lower or a normal range because everytime it starts to get there ur just pushing it back up to abnormal levels?

    I think eating something low carb or at least low GI carb would be fair enough but to consume glucose? It just doesn't make any sense to me. That would be my personal thoughts on the matter anyway....


    Diagnosed with GD in 2010, Completely disappeared postpartum. Re-diagnosed December 2012 with type 1.5 diabetes, age 26, BMI 22 currently controlled by only Metformin, 500mg twice a day.
     
  7. iHs

    iHs · Well-Known Member

    Messages:
    4,602
    Likes Received:
    2,320
    Trophy Points:
    158
    A small amount of glucose equivalent to 5-10g of carb would be sufficient without also eating extra carb but whatever people decide to do, they definitely should not attempt to do anything until they feel ok again.
     
  8. Claire2332

    Claire2332 · Active Member

    Messages:
    43
    Likes Received:
    0
    Trophy Points:
    26
    I have the except same problem it's dawn phenomenon were your producing a hormone in your liver that causes a high reading all you can do is have a correction dose


    Sent from the Diabetes Forum App
     
  9. ljwilson

    ljwilson Type 1 · Well-Known Member

    Messages:
    189
    Likes Received:
    21
    Trophy Points:
    58
    I get very high morning readings and it is not because I am going low in the night, it is because I am extremely insulin resistant in the morning. At the moment I combat this by taking 10-20 units of bolus at 6am then I test again at 8 before breakfast, if it is still too high then I take enough bolus to cover my breakfast and a correction dose. This is not ideal and i am getting a pump which will, hopefully, overcome this

    Lorna
     
  10. Claire2332

    Claire2332 · Active Member

    Messages:
    43
    Likes Received:
    0
    Trophy Points:
    26
  11. Kimbag73

    Kimbag73 Type 1 · Member

    Messages:
    17
    Likes Received:
    5
    Trophy Points:
    23
    People who have dawn phenomena often do best by going on a pump as extra insulin can be programmes to be released at dawn to prevent BG going high


    Kim x
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook